Hospital Staff Didn’t Give Emergency Cortisol to Teenager with Complex Special Needs

solu-cortef

 

A TEENAGER with complex special needs who died in hospital suffered a failure in basic medical communication, an inquest heard today.

Robin Brett, 18, of Blackmore Close, died in June 2014 in the Great Western Hospital after being admitted with chronic constipation and vomiting.

After a blood test indicated a raised white blood cell count, Robin went into cardiac arrest and died.

He had congenital adrenal hyperplasia (CAH) a metabolic disease and genetic defect of the adrenal gland and learning difficulties. He required daily care and medications.

Robin’s parents listed a string of errors they believe contributed to his death including failure to give him his regular medications, infrequent observations and the lack of regular and vital cortisol injections.

His heartbroken mother, Teresa, told the inquest in Salisbury that she had told hospital staff to give Robin an emergency dose of cortisol, which was not topped up after the recommended four hours.

She said: “I asked them to give him cortisol after I noticed he was becoming clammy and had a headache which is a sign of adrenal distress, I was just about to with the syringe in my hand when it was done and he instantly perked up.

 “But this wasn’t done again after four hours and I don’t know why.”

GWH staff nurse Hannah Porte who cared for Robin on his admission said she had concerns about his “alarmingly” high pulse rate when she did observations.

“I spoke with a doctor who assured me that because he had a pre-existing condition it wasn’t of great concern. That is our protocol and I felt comforted and reassured when they said that,” she said.

Robin was described as “rocking backwards and forwards and retching “ shortly before his cardiac arrest.

Mum Teresa broke down as she recalled her “sociable and friendly” son’s decline.

“He asked me to turn his DVD player off which was out of character in itself and he was clammy. All of a sudden he wasn’t breathing,” she said,

Registrar Fahreyer Alam, who examined Robin upon admission, said he could not provide an explanation as to why steroidal drugs were prescribed but not administered to Robin.

“They was nothing about his condition on examination which would link to adrenal crisis,” he said,

“The drugs were written on the drug chart and I cannot say why they were not given to him.”

Dr Alam said he had set an observation schedule of every two hours which he had articulated to nurses, and was not observed.

“All I can is there is an element of trust in the nurses and in a busy department we do have to relay things verbally and that is what you do,” he said.

When questioned by assistant coroner Dr Claire Balysz, Dr Alam said the effect of the seven week constipation may have put pressure on Robin’s vital organs.

“His heart and lungs were smaller than average and slightly underdeveloped. The faecal impaction made his colon stretch, it may have impacted his lungs and his heart and that is something the post mortem found,” he said.

Dr Alam and nurse Porte agreed that more was being done within the trust to improve the accuracy and accessibility of patient records, including a new observation system and the use of electronic prescribing and administration (EPMA) system.

Adapted from http://www.thisiswiltshire.co.uk/news/13843924.Robin_Brett__18__died_in_GWH_after_medics_failed_to_communicate__inquest_hears/

2 Responses

  1. Sad. So very sad, and so wrong. My heart goes out to this family.

  2. The incompetence in emergency admissions is unbelievable!
    The poor young man’s symptoms were similar to mine the difference is I’m lucky to be alive. I was not treated correctly or diagnosed very quickly untill Adrenal crisis and on the 9th day in hospital a foreign doctor taking my blood asked if I fake tanned .I didnt. A few hours later they had guessed what was wrong. Addisons disease. I was told the staff room was like an episode of the tv series House. This disease must be on the increase with the use of so many steroid treatments being given and these are one of the contributory causes of Adrenal Insufficiency.
    Drs need reminding about the symptoms of this awful Disease.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: